There seems to be a concensus amongst our intervential cardiologists that this certainly does occur, but rarely, and I see more and more of them recommending that clopidogrel (Plavix) and aspirin be continued at least a year or, perferably, indefinitely, in patients with drug-eluting stents. But this is not a reason to run panicked in the streets. The indicence of this complication is unusual (but real) and carries approximately a 0.5% increase in stent thrombosis over conventional bare metal stents annually. As the Wall Street Journal puts it:
A recent Swiss study found 3.3 more heart attacks and deaths per 100 patients with drug-coated stents than with uncoated, bare metal ones, beginning at 6 months after implantations and ending a year later.But it seems that with the aging of the population, more and more people have other concomitant medical problems requiring significant surgical interventions, like knee or hip replacements, colonoscopy, and the like, and other surgeons don't like those pesky anticoagulants because of bleeding issues they encounter with these agents. So they recommend the aspirin and Plavix be discontinued pre-operatively and, pow, the person has a sudden onset of chest pain and heart attack in the stented vessel.
But drug-eluting stents still appear to be preferred by most of our interventional cardiologists IF the person does not need upcoming surgery soon. They avoid "restenosis" (or later scarring inside the arterial blood vessel) better than most bare metal stents, but carry this late risk of thrombosis. Careful management with your cardiologist, therefore, needs to exercised if other non-cardiac surgery is required and certainly, if you have a drug-eluting stent, continue your aspirin and discuss with your cardiologist if you should continue taking your clopidogrel (Plavix) beyond the initial three to six months after your stent implantation.